Heat, Bollinger
- When
- August 4, 12:00 PM CST to August 5, 6:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- ASOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Over most of southeast Missouri south and southwest of Perryville, afternoon heat indices peaked from 105 to 114 degrees on the afternoons of the 4th and the 5th. The highest heat indices occurred on the afternoon of the 5th, when the heat index peaked at 110 degrees at Cape Girardeau and 114 at Poplar Bluff.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Over most of southeast Missouri south and southwest of Perryville, afternoon heat indices peaked from 105 to 114 degrees on the afternoons of the 4th and the 5th. The highest heat indices occurred on the afternoon of the 5th, when the heat index peaked at 110 degrees at Cape Girardeau and 114 at Poplar Bluff. Actual air temperatures reached the lower to mid 90's. Hot and very humid air built up under a subtropical 500 mb ridge that was centered over the southern states and extended north through the mid Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 5:23 AM CST, 6 hours 37 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Paducah KY 623 AM CDT THU AUG 4 2016 .UPDATE... Issued at 623 AM CDT Thu Aug 4 2016 Updated the AVIATION discussion for the 12Z TAF issuance. && .SHORT TERM...(Today through Saturday night) Issued at 250 AM CDT Thu Aug 4 2016 Above average confidence in the short term due to decent model agreement. The mid level trough that produced showers and thunderstorms area wide on Wednesday has migrated to the eastern half of our CWA as of the time of this writing. As a result, we expect an increase in shower/thunderstorm development over the same area this morning, then slowly tapering off from the west this afternoon as the trough slides off to the east. We actually think tonight will remain precipitation free with no surface or upper level features expected in the area. Precipitation chances begin to increase from the northwest Friday as a front over the central plains approaches the region. Probabilities continue Friday night as the front pushes approximately halfway across our CWA. Saturday into Saturday night the front supposedly transitions into more of a back door front with high pressure overspreading our CWA from the northeast. By late Saturday night the front is forecast to become a NW-SE oriented quasi-stationary front just to the south and west of our CWA. This orientation/position should limit convection to the southwest half of our CWA Saturday night. Temperatures will remain normal to slightly above normal through the period with Friday being the warmest day. Triple digit heat index values should be limited to southeast Missouri this afternoon, most of the area Friday, and the far southern portions of our area Saturday. .LONG TERM...(Sunday through Wednesday) Issued at 250 AM CDT Thu Aug 4 2016 An upper level ridge will be centered over the southern Plains and lower Mississippi river valley on Sunday/Sunday night. This puts most of our area in a northwest flow pattern aloft. Models hold back any convective chances right now, but can see that changing given the amount of moisture available and that moisture interacting with any minor waves moving through, especially over SEMO. Sfc high pressure will be over the Great Lakes region which will extend south into our area, with the driest air over the EVV Tri State region. This will result in a bit cooler northeast flow at the sfc which will allow temperatures to stay in the 80s. By Monday and into Tuesday/Wednesday, the upper flow gradually weakens and there is not really much to hang your hat on as far as forcing is concerned for convection, typical of August weather really. We will have to keep an eye on any incoming MCS type complexes to our northwest and how they behave but this far out, that cannot be pinned down of course. Otherwise, daily diurnal chances will commence with the better chances toward mid week. Temperatures will stay around 90 degrees for the first half of the work week as well due to the rather stagnant pattern. Humidity levels will be slowly creeping upwards however, with dewpoints in the lower to mid 70s by the end of the period possible as winds finally become more southerly. && .AVIATION... Issued at 623 AM CDT Thu Aug 4 2016 Possible IFR/MVFR cigs and/or vsbys in BR and SHRA/TSRA... otherwise VFR at all sites. Winds either calm or light and variable through the period. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...JP LONG TERM...CW AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 321 AM CDT THU AUG 4 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 321 AM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY MAINLY OVER THE EASTERN HALF OF THE OUTLOOK AREA. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. PATCHY FOG EARLY THIS MORNING MAY REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS IN A FEW SPOTS. HEAT INDICES WILL TOP OUT NEAR 100 DEGREES THIS AFTERNOON MAINLY WEST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WITH THE EXCEPTION OF TONIGHT AND SUNDAY/MONDAY/TUESDAY NIGHTS...THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. THE HOTTEST DAY OF THE WEEK WILL MOST LIKELY BE FRIDAY...WHEN HEAT INDICES FROM 100 TO 107 ARE EXPECTED ACROSS THE ENTIRE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT ANY REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 955 AM CDT THU AUG 4 2016 ILZ080-081-084-085-088-089-092>094-KYZ001>006-MOZ076-086-087-100- 107>112-114-042100- PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION-JOHNSON-ALEXANDER- PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...PINCKNEYVILLE...WEST FRANKFORT... CARBONDALE...MURPHYSBORO...HERRIN...JONESBORO...VIENNA...CAIRO... MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...SYMSONIA...LOWES...PERRYVILLE... SILVER LAKE...MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT... VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON... CHARLESTON...NEW MADRID 955 AM CDT THU AUG 4 2016 ...HEAT INDEX CLIMBING TO BETWEEN 100 AND 105 TODAY AND FRIDAY... AN UPPER LEVEL HEAT DOME OF HIGH PRESSURE SYSTEM CURRENTLY CENTERED OVER THE SOUTHERN PLAINS STATES WILL BEGIN TO EXPAND EAST INTO THE REGION DURING THE NEXT DAY OR TWO. THIS WILL RESULT IN AFTERNOON HEAT INDICES IN THE 100 TO 105 RANGE IN MANY LOCATIONS ALONG AND WEST OF THE MISSISSIPPI RIVER BOTH TODAY AND FRIDAY. FRIDAY SHOULD BE THE HOTTEST AFTERNOON...AND A HEAT ADVISORY MAY BE REQUIRED IN THE NEAR FUTURE. ONLY SMALL CHANCES EXIST FOR A HEAT BREAKING THUNDERSTORM IN A FEW SPOTS. MEFFERT
The national radar mosaic for the moment the first event began.
10 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655287, 655288, 655289, 655290, 655291, 655293, 655294, 655295, 655296, 655297.